REFRESH
01/11/2019 7:54 AM AEDT

Aspirin, Paracetamol Or Ibuprofen – Which Pill Should You Take For Your Pain?

What should you take to ease symptoms of headaches, cold and flu, period pain, or toothache? We spoke to experts to find out.

Pain is a given and, at some point in your life, you’re likely to find yourself reaching for the paracetamol or ibuprofen. For some, this is a more frequent occurrence than for others. But are you reaching for the right one?

There are three main types of painkiller people can buy without a prescription: ibuprofen, paracetamol and aspirin. They all reduce pain and fever, says Phil Day, a superintendent pharmacist for Pharmacy2U, but some are better at treating certain ailments compared to others.

First up, it’s worth flagging that painkillers aren’t always the answer and people with underlying health conditions should be careful. “If you have a heart condition, you should always seek advice from your pharmacist or GP before taking any form of pain relief,” says LloydsPharmacy pharmacist, Pareena Patel. “If you can, it is advised that you seek drug-free alternatives such as hot and cold therapy to help alleviate pain.”

It’s also worth noting that some medications are suitable for children, while others – like aspirin – are not.

So which pill should you be taking to ease your pain? We asked the experts. 

Paracetamol 

Take for: Colds, flu, sore throats, headaches and toothache. 

Paracetamol is a common painkiller, usually in tablet or capsule form, that takes up to an hour to kick in. People tend to take one or two 500mg pills – this dose can be taken four times a day, leaving four to six hours between each dose. For young children, it’s often given in liquid form (Calpol) at a lower dosage – but it should never be given to babies younger than two months old, unless prescribed by a doctor.

“Paracetamol is generally safe and very well tolerated, and is used for most types of pain, including colds and flu, sore throats, headaches and toothache,” says pharmacist Phil Day. It can also be used to reduce a high temperature – ideal for cold and flu season.

One of the benefits of paracetamol, says Day, is that it’s gentle on the stomach and clashes with very few other medicines. However, it’s important not to exceed the recommend dosage or take multiple paracetamol-containing medicines at the same time, as “it can be toxic to the liver in the event of even a small overdose”.

If you’re taking medication for an underlying health condition, paracetamol is often recommended as the safest form of pain relief to have, says Patel. And while you should avoid taking medicines when pregnant, “paracetamol is usually safe for those who are pregnant and looking to treat mild to moderate pain”.

In general, people should be careful not to overuse paracetamol in day-to-day life as this can worsen, or even prompt, headaches, adds Dr Kenny Livingstone, a registered GP and chief medical officer of ZoomDoc. Read more about taking paracetamol here

Amanda Cassingham-Bardwell via Getty Images
A bottle of pills.

Ibuprofen

Take for: Joint and muscle pain (including back pain), sprains, injuries, migraines and period pain.

Ibuprofen has an anti-inflammatory effect – it reduces hormones that cause pain and swelling in the body – as well as providing pain relief. Adults and teens are advised to take between 200mg and 400mg of ibuprofen three or four times a day, leaving at least four hours between doses. The strength and dosage for children depends on their age, so read the instructions carefully. 

Like paracetamol, ibuprofen is available in tablets, capsules, a liquid for children, as well as a rub-in gel. People are advised to take the tablets with food or a drink of milk to reduce the chance of stomach upset. The time it takes to kick in depends on the way it’s taken – it can take up to half an hour if you take it by mouth, or one to two days if you put it on your skin. 

Ibuprofen is suitable for issues like joint and muscle pain (this is where the gel may come in handy), migraine and period pain. It’s generally considered to be safer and more effective than aspirin for general pain relief, as it irritates the stomach less, explains Day.

The drug isn’t suitable for everyone. “Generally the elderly, or patients with either renal (kidney) or gastric problems, are best staying clear of non-steroidal anti-inflammatory medicines (NSAIDs) like ibuprofen, naproxen or diclofenac,” says Dr Livingstone. The risk of renal impairment, stomach ulcers or potentially gastrointestinal bleeds is far greater in these groups, he adds. NSAIDs like aspirin and ibuprofen have the capacity to increase blood pressure too.

Bear in mind that ibuprofen doesn’t mix well with certain medications – for example, for diabetes, high blood pressure and depression – so speak to your GP before you take them.

Dr Livingstone says while paracetamol is usually first line for most fevers in children, ibuprofen can also be used – “but always remember to avoid ibuprofen if your child has chickenpox.” This is because research suggests it may lead to an increased risk of serious skin infection.

Pregnant women should not take ibuprofen unless a doctor prescribes it. And it’s worth noting that no one should take ibuprofen consecutively for more than 10 days. Read more about taking ibuprofen here

clubfoto via Getty Images
Retail packet of Ibuprofen tablets - white background

Aspirin

Take for: Migraines, upper respiratory infections, sore throats, fever or flu-like symptoms, mild backache or dental infections. Low-dose aspirin is also used to prevent heart attack and strokes. This drug is not suitable for children under 16.

Aspirin is another drug that has an additional anti-inflammatory effect, however it’s “significantly more likely” to cause gastrointestinal side effects than low-dose ibuprofen. Aspirin and ibuprofen should not be taken together.

It usually comes in tablet form, but you can also buy gels, as well as soluble tablets that dissolve in water. The NHS recommends taking aspirin with food to avoid stomach upset. Unlike paracetamol and ibuprofen, the drug is not suitable for children and shouldn’t be given to anyone under 16 unless prescribed by a doctor, says Day. It’s also not recommended after 30 weeks of pregnancy or while breastfeeding.

The drug is usually best for migraines, upper respiratory infections, mild backache or dental infections, says Dr Livingstone. Soluble aspirin can be gargled for three to four minutes to ease a sore throat or tonsillitis. Aspirin can also help to bring down temperatures if you have a fever or flu-like symptoms, adds Jamie Urquhart, pharmacist at Now Patient, and is quite often found as the main drug on cold and flu remedies.

For ongoing issues like period pain and arthritis, people tend to prefer using ibuprofen because the risk of side effects increases with prolonged use of aspirin. Read more about taking aspirin here.

“I think it’s fair to say that aspirin is something that the older generation will think of as a go-to painkiller,” says Day. “Ibuprofen has only been available without prescription since 1983.”

He says he “can’t think of a single advantage” of taking aspirin when compared to ibuprofen. “Aspirin, in a very low dose, has great benefits as an anti-platelet drug (to prevent heart disease and stroke). But as a painkiller, ibuprofen is more effective and is less likely to irritate the stomach.”

Ultimately, says Day, whichever painkiller you choose, you should read the box and leaflet carefully; use it for the shortest time necessary to relieve the pain; and talk to your pharmacist or GP if the symptoms persist.